Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 88, NWS Topeka, KS

May 9, 2016Clay County, Riley County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 6:08 PM CDT for Clay County, Riley County, Washington County, Kansas. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 6:08 PM CDT (23:08 UTC)
Expired
May 9, 2016, 7:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Clay County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:33 PM CDTHAIL 2.58 Se Linn, KSRANGE FROM GOLFBALL TO TENNIS BALL SIZE HAIL
May 9, 6:33 PM CDTHAIL 2.59 S Greenleaf, KSRANGE FROM GOLFBALL TO TENNIS BALL SIZE HAIL
May 9, 6:34 PM CDTHAIL 17 N Green, KS
May 9, 6:35 PM CDTFUNNEL CLOUD5 N Green, KSSHERIFFS OFFICE AND STORM CHASER REPORTED SEEING A ROTATING WALL CLOUD AND BRIEF FUNNEL CLOUD FOR 5 MINUTES. THE ROTATION HAS WEAKENED SINCE.
May 9, 6:36 PM CDTHAIL 0.8810 Se Linn, KSMOSTLY COVERING THE GROUND
May 9, 6:40 PM CDTTORNADO5 N Green, KSSMALL BRIEF TORNADO SEEN BY STORM CHASER OVER OPEN FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS53 KTOP 092308
SVRTOP
KSC027-161-201-100000-
/O.NEW.KTOP.SV.W.0088.160509T2308Z-160510T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 700 PM CDT

* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREEN...MOVING
  NORTH AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  GREEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3942 9680 3943 9700 3963 9708 3965 9682
TIME...MOT...LOC 2307Z 172DEG 11KT 3946 9691 

HAIL...1.50IN
WIND...<50MPH
 
$$

GDP
1 follow-up statement
750 
WWUS53 KTOP 092323
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT MON MAY 9 2016

KSC027-161-201-100000-
/O.CON.KTOP.SV.W.0088.000000T0000Z-160510T0000Z/
CLAY-WASHINGTON-RILEY-
623 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN WASHINGTON AND NORTHWESTERN
RILEY COUNTIES...

AT 623 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
GREEN...MOVING NORTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN CLAY...SOUTHEASTERN WASHINGTON AND NORTHWESTERN RILEY
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3947 9680 3947 9701 3963 9703 3965 9682
TIME...MOT...LOC 2323Z 173DEG 14KT 3954 9692 

HAIL...1.50IN
WIND...<50MPH
 
$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 9, 3:19 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
319 PM CDT MON MAY 9 2016

.SHORT TERM...(This Evening through Tuesday)
Issued at 319 PM CDT MON MAY 9 2016

Focus on next several hours of convection then on brief break Tues.

Severe storms will develop over the next few hours and impact much
of the area with MLCAPE of 1500-2000 J/KG with shear increasing from
NW to SE across our area from 25kts to around 45kts.  Expect mixed
modes of storms with all hazards in play.  Tornado risk appears
marginal but as usual non-zero given SE sfc flow.  Flooding and
heavy rains in local areas could actually end up being larger issue
is storms repeatedly move across same areas.

Although precip should exit by midnight the sfc low never does track
NE but instead re-develops across eastern CO as the next upper wave
approaches so look for continued SE sfc winds along with dewpoints
in the upper 50s to lower 60s through Tues but dry weather expected
at least for 24 hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 319 PM CDT MON MAY 9 2016

Upper trough moving across the Northern Plains Tuesday night and
Wednesday will bring a cold front into eastern Kansas with the
models differing slightly with the speed. Showers and thunderstorms
look to develop and move into north central Kansas late Tuesday
evening and may hold off until after midnight. The upper trough axis
will move through eastern Kansas Wednesday night and will keep a
chance of showers and thunderstorms with elevated instability and
cooler temps aloft with the upper trough. Northwest flow is expected
in the wake of the upper trough and continues through the weekend.
There are a number of waves that will move southeast out of Canada
across the area bringing a chance of showers and a few storms to the
area beginning Friday and off and on through next Monday. Best
chances for storms will be Friday then again on Sunday and Monday
where shear and instability will be favorable. Highs mainly in the
70s through Friday. A cold front moving through Friday night will
usher in cooler air for the weekend with highs in the 60s and lows
in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1213 PM CDT MON MAY 9 2016

Greatest challenge is timing of convection and impacts on TAFS.
For now will trend upward on CIGS with a tempo group late
afternoon and early evening to try and time thunderstorms.
T-storms should be out of the area by 4Z however confidence is low
on potential CIGS or VIS conds thereafter due to humid airmass and
light winds as low pressure remains stationary across KS. For now
have gone MVFR on CIGS and VIS conds with some risk for IFR.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...53
AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT MON MAY 9 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-101700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1154 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2
AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA
THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE
GREATEST BETWEEN 4PM AND 10PM TONIGHT.

IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY
ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE
STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY
AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 9, 5:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             TESCOTT                 39.01N 97.88W
05/09/2016  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL

&&

JP
Local storm report, May 9, 5:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 SE ADA                39.12N 97.84W
05/09/2016  E2.75 INCH       OTTAWA             KS   PUBLIC

            BASEBALL SIZE HAIL DECREASED TO DOLLAR COIN
            SIZE BY 533 PM.

&&

BB
Local storm report, May 9, 5:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 W RANDOLPH            39.43N 96.82W
05/09/2016  E2.00 INCH       RILEY              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 5:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             DELPHOS                 39.28N 97.76W
05/09/2016  E1.00 INCH       OTTAWA             KS   PUBLIC

&&

BB
Local storm report, May 9, 5:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 NE DELPHOS            39.33N 97.71W
05/09/2016  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

JP
Local storm report, May 9, 6:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT MON MAY 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 NNE LEONARDVILLE      39.40N 96.84W
05/09/2016  E1.25 INCH       RILEY              KS   PUBLIC

&&

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSpecial Weather StatementTOPLyon33 min
May 8, 8:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
May 8, 8:39 PM CDTSpecial Weather StatementTOPOsage36 min
May 8, 9:01 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage18 min
May 8, 9:56 PM CDTSpecial Weather StatementTOPRepublic49 min
May 8, 10:00 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
May 8, 10:05 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 8, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud21 min
May 8, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
May 9, 12:28 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa62 min
May 9, 1:13 AM CDTAreal Flood WarningTOPRepublic3 hr
May 9, 1:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
May 9, 1:37 AM CDTAreal Flood WarningTOPCloud3 hr
May 9, 1:40 AM CDTSevere Thunderstorm WarningTOPCloud, Republic25 min
May 9, 2:09 AM CDTSevere Thunderstorm WarningTOPWashington41 min
May 9, 2:45 AM CDTSpecial Weather StatementTOPCloud30 min
May 9, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington47 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 9, 6:20 PM CDTSevere Thunderstorm WarningTOPClay, Washington40 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington46 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.